Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 501, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 9:20 PM CDT for Buena Vista County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 16, 2004, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170220 SVRFSD IAC021-170300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM CDT * AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SIOUX RAPIDS...OR ABOUT 16 MILES NORTH OF STORM LAKE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARATHON AROUND 950 PM CDT ALBERT CITY AROUND 1000 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4292 9507 4291 9533 4264 9506 4282 9492 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:20 PM CDT, 6 hours earlier.
Area forecast discussion, Aug 16, 3:20 PM CDT, 6 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON AUG 16 2004 .DISCUSSION... SFC LOW HANGING BACK WEST TOWARDS FSD...BUT CONVERGENCE AND INSTABILITY NOT THAT GREAT WITH THE BEST CHC IF ANY TSTMS FM SWRN MN TO NWRN IA EARLY TNGT. THEN NNWLY FLW OF GRADUALLY COOLER AIR BEHIND LOW...BUT LOW LVL MOISTURE MAY HAVE TUF TIME SCOURING OUT AND AS AIR MASS DECOUPLES...EXPCT AREAS OF LOW CLDS TO DVLP WITH AREAS OF FOG W AFT MIDN. WILL KEEP SLGT CHC SHWRS/TSTMS IN FAR SWRN CWA TUE AFTN AND ADD CHC FOR SRN CWA FOR TUE NGT WITH NEXT MID LVL WAVE AND CONVERGENCE. PREV TEMPS IN THE BALLPARK. STILL LOOKS LIKE SOME GOOD MIXING AND WARMING FOR WED ESP I90 SOUTH AS CDFNT MOVES SWD INTO AREA WITH PREFRONTAL WARMING. NOT MUCH CONVERGENCE...SO LEFT ONLY SLGT CHC FM SWRN MN TO NWRN IA WED AFTN AND EARLY EVE. ETA STILL HAS SOMEWHAT OF A FAST BIAS WITH FNT. NICE FOR WED NGT THRU FRI...BUT MORE LITTLE WAVES IN WNWLY FLOW ALOFT WILL HAVE TO BE WATCHED FOR SLGT CHCS PRECIP. APPEARS NEXT DECENT CHC WILL BE SOMETIME FRI NGT IN CWA AS WAVE INTERACTS WITH FNTL BOUNDARY TO S THAT MOVES SWD OVR CWA FRI. THEN GOOD SLY FLW OF MILD MOIST AIR BY LATE IN WEEKEND INTO MON AS UPR TROF DVLPS IN RCKYS AS PER GFS TRENDS. WILL SHADE FCST TOWARDS LATEST GFS...BUT ALLOW FOR MORE FLIP/FLOPS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Aug 16, 4:50 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 PM CDT MON AUG 16 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 450 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTHWEST MINNESOTA...EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON...THEN CONTINUE INTO THE EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AS LARGE AS QUARTERS AND WIND GUSTS TO 60 MPH. IF ANYTHING DOES DEVELOP...IT SHOULD BE EAST OF THE AREA BY 1000 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 16, 8:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 4 SW CHEROKEE 42.71N 95.61W
08/16/2004 0.88 INCH CHEROKEE IA TRAINED SPOTTER
&&
BUSSSpecial weather statement, Aug 16, 8:44 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 844 PM CDT MON AUG 16 2004 IAZ001>003-012-020-031-NEZ014-170215- DAKOTA NE-DICKINSON IA-LYON IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA- WOODBURY IA- 844 PM CDT MON AUG 16 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA... THE THREAT OF SEVERE WEATHER HAS MOVED EAST...THUS THE WATCH HAS BEEN CANCELLED. 08
Special weather statement, Aug 16, 8:48 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 PM CDT MON AUG 16 2004 IAZ001>003-012-020-031-NEZ014-170215- DAKOTA NE-DICKINSON IA-LYON IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA- WOODBURY IA- 848 PM CDT MON AUG 16 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA... THE THREAT OF SEVERE WEATHER HAS MOVED EAST...THUS THE WATCH HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES. DAKOTA DICKINSON LYON OSCEOLA PLYMOUTH SIOUX WOODBURY 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.